Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 252, NWS Topeka, KS

October 21, 2008Douglas County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 21, 2008, 7:18 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2008, 7:18 PM CDT (00:18 UTC)
Expired
Oct 21, 2008, 7:45 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Douglas County, KS, Franklin County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
670 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 220018
SVRTOP
KSC045-059-220045-
/O.NEW.KTOP.SV.W.0252.081022T0018Z-081022T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT TUE OCT 21 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHWEST OF CENTROPOLIS...OR 10 MILES
  NORTHWEST OF OTTAWA...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTROPOLIS...
  GLOBE...
  LONE STAR...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3857 9538 3862 9551 3865 9551 3866 9551
      3869 9551 3869 9550 3877 9550 3889 9541
      3881 9519
TIME...MOT...LOC 0018Z 211DEG 15KT 3870 9542

$$

KONOP
2 follow-up statements
000 
WWUS53 KTOP 220031
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 PM CDT TUE OCT 21 2008

KSC045-059-220045-
/O.CON.KTOP.SV.W.0252.000000T0000Z-081022T0045Z/
DOUGLAS-FRANKLIN-
731 PM CDT TUE OCT 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FRANKLIN AND SOUTHWESTERN DOUGLAS COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR CENTROPOLIS...OR 10 MILES
NORTHWEST OF OTTAWA...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
CENTROPOLIS...GLOBE...AND LONE STAR.

LARGE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY MOVE INDOORS 
NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3863 9534 3866 9543 3869 9550 3877 9549
      3877 9550 3889 9541 3881 9519
TIME...MOT...LOC 0031Z 211DEG 15KT 3875 9538

$$

KONOP
000 
WWUS53 KTOP 220042
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE OCT 21 2008

KSC045-059-220052-
/O.EXP.KTOP.SV.W.0252.000000T0000Z-081022T0045Z/
DOUGLAS-FRANKLIN-
742 PM CDT TUE OCT 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
SOUTHWESTERN DOUGLAS COUNTIES WILL EXPIRE AT 745 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3863 9534 3866 9543 3869 9550 3877 9549
      3877 9550 3889 9541 3881 9519
TIME...MOT...LOC 0042Z 211DEG 15KT 3879 9535

$$

KONOP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:49 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Oct 21, 3:49 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT TUE OCT 21 2008

.DISCUSSION...

STG UPPR LVL SHRTWV TROF NOW OVR WY WL BE THE MAIN WX STORY OVR THE
NEXT FEW DAYS. CURRENT BAND OF -TSRA OVR THE CTNRL CWA SEEMS TO BE
ASSOCIATED WITH LIFT FM LEAD SHRTWV TROF NOW MOVG THRU THE CNTRL
PLAINS. THIS BAND OF PRECIP SHLD GENERALLY MOV TO THE EAST OF THE FA
THRU THE LATE AFTN. LATER THIS EVNG...STG LIFT DVPS AHEAD OF THE WY
SHRTWV TROF IN ZONE OF ISENTROPIC LIFT. THIS LOOKS TO BE LOCATED OVR
THE CNTRL AND NRN CWA /GENERALL ALNG AND N OF I-70/ THRU THE EVNG
HOURS AND WL GO WITH THE HIGHEST POPS IN THIS AREA THRU THE NIGHT.
ELEVATED INSTABILITY DOES INCREASE OVERNIGHT AS STEEPER MID LVL
LAPSE RATES MOV IN FM THE SW. THUS CONTD THUNDER CHCS OVERNIGHT.
POINT FORECAST SOUNDINGS INDC MARGINAL INSTABILITY WITH MUCAPE OF
ARND 600 J/KG. THUS SEVERE WEATHER GENERALLY SEEMS UNLIKELY. SOME
THREAT FOR HEAVY RAINFALL OVR THE NRN CWA TONIGHT...BUT WLD NOT
EXPECT RAINFALL RATES TO EXCEED FLASH FLOOD GUIDANCE AND THUS NO
FLOOD WATCH.

BEST Q-G FORCING AND INTENSE FRONTOGENESIS ARRIVES IN THE WRN FA
ARND 12Z ON WED. WL PREFER THE SLOWER GFS MODEL GIVEN THE 12Z UPPR
AIR ANLYS WITH THE ORIENTATION OF THE THERMAL TROUGH IN RELATION THE
HEIGHT FALLS AND HGHT ANALYSIS LEADING TO CONTD DIGGING. WITH THIS
THINKING...BEST Q-G FORCING AND H7 FRONTOGENESIS SLOWLY MOV THRU THE
WRN CWA DURING THE MRNG AND INTO THE ERN CWA DURING THE AFTN. WL GO
WITH CAT POPS FOR TMRW WITH RAIN AT SOME POINT LOOKING LIKE A REALY
GOOD BET. WITH SUCH STG Q-G FORCING AND WEAK STABILITY ABOVE THE
FRONTAL ZONE IN CROSS SECTIONS...WL CONT WITH THE THUNDER MENTION
THRU THE DAY ON WED. WITH UPPR LVL LOW AND SFC REFLECTION DEEPENING
RIGHT OVR ERN KS...PRES GRADIENT LIKELY TO RAPIDLY INCREASE OVR
CNTRL KS. THIS IS LIKELY TO LEAD TO VERY WINDY CONDS JUST TO THE
WEST OF THE FA THRU THE AFTN. THIS WL HAVE TO BE WATCHED DURNG THE
NEXT COUPLE OF SHIFTS IN CASE SOME OF THE WINDS MAKE IT INTO OUR WRN
FA. WL START TO TREND DOWN POPS IN THE WRN CWA THRU THE AFTN AS
DRY-SLOT ASSOCIATED WITH UPPR LVL JET AND STG FORCING FOR SUBSIDENCE
MOV IN FM THE SW.

AS FOR TEMPERATURES...DID INCREASE LOWS TONIGHT IN THE SE WHERE TMPS
WERE ABLE TO WARM THIS AFTN DUE TO PARTIAL SUNSHINE...AND WL REMAIN
CLOSE TO THE WARM FRONT OVERNIGHT. INCREASE TMPS ON WED AND NEXT
SHIFT MAY NEED TO INCREASE FURTHER WITH THE SLOWER MOVEMENT OF THE
UPPR LVL SYSTEM WHICH LEAVES THE ERN CWA IN THE WARM SECTOR THRU THE
AFTN.

BOUSTEAD

WEDNESDAY NIGHT THROUGH FRIDAY...THE BEST LARGE SCALE LIFT LOOKS
TO LAG JUST OVER THE EASTERN PERIPHERY OF THE CWA IN THE 00-06Z
THURSDAY TIME FRAME (WEDNESDAY NIGHT)...SO KEPT CATEGORICAL POPS
GOING FOR MOST LOCATIONS ALONG AND EAST OF HIGHWAY 75. AFTER THE
LARGE SCALE LIFT PUSHES EAST OF THE CWA...MODELS HAVE BEEN FAIRLY
CONSISTENT BRINGING DRY SLOT INTO THE CWA LIKELY ENDING
PRECIPITATION FROM WEST TO EAST. WITH THE UPPER LOW MAKING LITTLE
PROGRESS EAST DRY AIR PUNCH LOOKS TO HOLD OVER THE EASTERN
CWA THROUGH THE OVERNIGHT HOURS WEDNESDAY AS TROWAL FEATURE BRINGS
ANOTHER ROUND OF PRECIPITATION INTO NORTH CENTRAL KANSAS. THE AIR
BEHIND THE COLD FRONT DOES NOT LOOK COLD ENOUGH TO CHANCE
PRECIPITATION OVER TO SNOW AT ANY TIME DURING THE FORECAST
PERIOD...SO CONTINUED TO KEEP PRECIPITATION IN LIQUID FORM FOR THE
ENTIRE FORECAST PACKAGE. COLD AIR LOOKS TO STAY WELL WEST AND
NORTH OF THE CWA...SO AS LONG AS THE MODELS ARE DOING A GOOD JOB
WITH THE POSITION OF THE UPPER LOW...SHOULD NOT HAVE TO WORRY
ABOUT WINTER WX ASSOCIATED WITH THIS SYSTEM. WITH THE UPPER LOW
MAKING A SLOW WOBBLE EAST THURSDAY AND THURSDAY NIGHT EXPECT THAT
SCATTERED RAIN SHOWER ACTIVITY WILL REMAIN OVER THE CWA ON AND OFF
DEPENDING ON PLACEMENT OF BEST MESOSCALE FORCING WITHIN THE UPPER
LOW. AT THIS TIME BEST MESOSCALE FORCING LOOKS TO REMAIN IN WRAP
AROUND BAROCLINIC LEAF ROUGHLY OVER NORTH CENTRAL KS ON
THURSDAY...SO HAVE KEPT HIGHER CHANCE POPS OVER THIS AREA.

FRIDAY NIGHT THROUGH TUESDAY...THE UPPER LEVEL LOW LOOKS TO
FINALLY KICK OUT OF THE CENTRAL PLAINS AS ANOTHER REINFORCING SHOT
OF CANADIAN AIR DIVES INTO THE BACK SIDE OF THE EXITING UPPER
LEVEL LOW AND AMPLIFIES A WEST COAST RIDGE AND EAST COAST TROUGH
PATTERN FOR THE REMAINDER OF THE FORECAST PACKAGE. WITH NORTHWEST
FLOW REGIME THROUGH THE PLAINS AND MOISTURE PUSHED WELL OFF TO THE
SOUTH OF THE REGION HAVE A DRY FORECAST GOING THROUGH THE PERIOD.
WILL LIKELY SEE PASSAGE OF A BACK DOOR FRONT OR TWO DURING THE
PERIOD...BUT NO SIGNIFICANT RETURN OF MOISTURE LOOKS IN STORE...SO
WOULD EXPECT JUST BELOW NORMAL TEMPERATURES OVER THE EASTERN CWA
WITH NEAR NORMAL CONDITIONS OVER NORTH CENTRAL KS.

CAVANAUGH

&&

.AVIATION...

VFR CONDS EXPECTED THRU THE AFTN TODAY WITH DRY AIR HOLDING
STEADY. AS -RA MOVS INTO THE TERMINALS LATE THIS AFTN AND
EVNG...CEILINGS SHLD DROP TO MVFR. SOME POTENTIAL FOR CONVECTION
AT ALL 3 TAFS SITES IN THE OVERNIGHT PERIOD...BUT CONFIDENCE IN
TIME OF CONVECTION IS NOT SUFFICIENT YET TO INCLUDE IN THE TAFS.
DRYSLOT MOVS THRU THE TAF SITES ON WED MRNG AND WE MAY SEE SOME
IMPROVEMENT IN CONDITIONS AT THAT TIME.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOUSTEAD/CAVANAUGH
Hazardous weather outlook, Oct 21, 11:41 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT TUE OCT 21 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-221645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1141 AM CDT TUE OCT 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER
EAST CENTRAL KANSAS...AND ACROSS THE REST OF THE AREA AFTER
MIDNIGHT. WIDESPREAD SEVERE WEATHER IS UNLIKELY...BUT AN ISOLATED
STRONG STORM IS POSSIBLE THIS EVENING OVER EAST CENTRAL
KANSAS...GENERALLY SOUTH OF A LINE FROM EMPORIA TO OTTAWA. LATER
TONIGHT...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED.
SMALL HAIL AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THIS
ACTIVITY...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS NORTHEAST AND
EAST CENTRAL KANSAS. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE
WEDNESDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR TONIGHT.

BOUSTEAD

In the hours before

Special weather statement, Oct 21, 6:34 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT TUE OCT 21 2008

KSZ023-024-220000-
JACKSON-POTTAWATOMIE-
634 PM CDT TUE OCT 21 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES...

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE EMMETT...POTAWATOMI RESERVATION...DELIA...AND MAYETTA.

LUNDE
Special weather statement, Oct 21, 7:09 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT TUE OCT 21 2008

KSZ040-056-220045-
DOUGLAS-FRANKLIN-
709 PM CDT TUE OCT 21 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND FRANKLIN COUNTIES...

THROUGH 745 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF DOUGLAS AND FRANKLIN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE CENTROPOLIS AND GLOBE.

LUNDE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:30 AM CDTAreal Flood AdvisoryTOPRepublic2 hr
Oct 22, 3:49 PM CDTRiver Flood WarningTOPCloud15 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.